Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
188 Doctors are Online

Having lupus. Suffering from pain in back and swollen hard abdomen. Cure?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 11953 Questions
My wife has a history of Lupus but has been in remission for five years. She is suffering from pain in left back & swollen hard abdomen and is retaining fluid every where and legs are pitting edema. Any thoughts on diagnosis?
Posted Thu, 29 Aug 2013 in Arthritis
Answered by Dr. Michelle Gibson James 1 hour later
HI, thanks for using healthcare magic

The swelling of the abdomen probably represents ascites based on the other symptoms that you mentioned. Ascites is medical term for the build up of fluid in the abdominal cavity.
Fluid accumulation like this ( in the legs, abdomen) can be related to the kidneys, liver or heart however in a person with lupus, it may be more likely to be related to the kidneys.

Lupus is characterised by the presence of inflammation in different systems of the body including the kidneys.

She should consider visiting her doctor as soon as possible.
Her doctor will examine her and conduct investigations which are likely to include urinalysis, blood tests and biopsy of the kidneys.

The urinalysis would look for protein in the urine as well as any other particles.

The blood tests would be to check kidney function, blood count, protein levels and the level of inflammation (the ESR).

The biopsy would be to determine the stage of any kidney disease that may be present.

Treatment for lupus nephritis generally consists of steroids and other immunosuppressive drugs(suppress immune system) .The aggressiveness of the treatment however depends on the stage.

I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor